Kansas, 2013

Hail and Damaging Wind in Kansas, September 15, 2013

September 15, 2013 · NWS ICT · 7 events in 3 counties and zones

Isolated but strong thunderstorms developed over portions of South Central Kansas on the afternoon of September 15th, 2013. The small storms moved right over Hutchinson, Kansas, producing hail up to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated but strong thunderstorms developed over portions of South Central Kansas on the afternoon of September 15th, 2013. The small storms moved right over Hutchinson, Kansas, producing hail up to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 15, 2:01 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 15, 2:01 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
301 PM CDT SUN SEP 15 2013

.SYNOPSIS...
ISSUED AT 250 PM CDT SUN SEP 15 2013

A COLD FRONT STRETCHING FROM NORTHEAST TO CENTRAL AND
SOUTHWEST KANSAS IS KEEPING ON ITS SOUTHEAST TRACK. THIS FRONT WILL
PUSH THROUGH THIS EVENING...AND A RIDGE WILL BE ON ITS TAILS FOR
MONDAY. A FAIRLY ACTIVE PATTERN IS IN PLACE TO KEEP SYSTEMS MOVING
ACROSS THE CONUS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 250 PM CDT SUN SEP 15 2013

AS MENTIONED IN THE SYNOPSIS...THE COLD FRONT SHOULD CONTINUE TO
SLIDE THROUGH THE REST OF KANSAS AND INTO OKLAHOMA THIS EVENING
AND TONIGHT. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO
BUBBLE UP ALONG AND BEHIND THIS FRONTAL FEATURE THIS AFTERNOON
GIVEN DAYTIME HEATING AND . SOME OF THE STORMS COULD BE STRONG
WITH ABOVE 1K J/KG CAPE VALUES MAINLY IN SOUTH CENTRAL
KANSAS...HOWEVER 0-6KM BULK SHEAR VALUES ARE LESS THAN 30KTS
ACCORDING TO THE MODELS DURING THIS RESPECTIVE TIME FRAME FOR ALL
BUT THE RUC WHICH HAS VALUES JUST AT 40KTS. PRECIPITATION ACTIVITY
IS STILL ANTICIPATED TO LINGER INTO MUCH OF MONDAY AND TUESDAY
WHEN ANOTHER SHORTWAVE IN THE MID LEVELS MOVES THROUGH THE AREA.
ANOTHER TROUGH AT 500MB AND 700MB IS GOING TO MOVE ONSHORE ON
TUESDAY...WHILE THE 850MB TROUGH HALTS AND STARTS TO DEVELOP ALONG
THE FRONT RANGE. EVENING POPS ON TUESDAY WERE SLIGHTLY DROPPED
FROM THE PREVIOUS FORECAST...BUT THE MAIN TRENDS FOR ALL OTHER
PARAMETERS WERE MAINTAINED. COOLER AIR ON MONDAY AND CLOUD COVER
WILL KEEP HIGHS BELOW SEASONAL NORMAL BY 5 DEGREES IN SOUTH
CENTRAL KANSAS AND AS MUCH AS 10 DEGREES IN CENTRAL KANSAS.
TUESDAY SHOULD REBOUND BACK TO ABOVE NORMAL IN THE MID TO UPPER
80S.

JUANITA

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 250 PM CDT SUN SEP 15 2013

WEDNESDAY THRU THURSDAY: IN THIS TIME FRAME...THE NEXT SYSTEM IS
EXPECTED TO MOVE THROUGH THE PLAINS. WHILE THE CENTER OF THE LOW
STAYS ACROSS THE CANADIAN AND U.S. BORDER AND MOVES THE FRONT ON
WEDNESDAY INTO THURSDAY...THERE ARE MODEL DIFFERENCES IN ITS TIMING.
ECMWF IS MORE PROGRESSIVE WITH PUSHING THE FRONT THROUGH THE AREA.
THERE COULD BE A CHANGE IN PRECIP ACTIVITY WITH THIS DIFFERENCE.
POPS WERE SLIGHTLY INCREASED FOR THURSDAY AND THURSDAY EVENING WITH
A SMIDGEN OF BETTER CONSISTENCY.

FRIDAY THRU SUNDAY: CURRENT MODEL PREDICTIONS OF THIS TIME FRAME MAKE IT
APPEAR THAT A RIDGE WILL BE IN PLACE. MODEL DISCREPANCIES BEGIN AT
THE START OF NEXT WEEK WHICH MAY MAKE AN IMPACT TO THE FORECAST
FOR SUNDAY DEPENDING ON THE POTENTIAL PROGRESSIVE NATURE OF THE
SYSTEM. THIS IS TOO FAR OUT FOR ANY CERTAINTY IN EITHER PREDICTION
OF THE NEXT SYSTEM TO MOVE THROUGH THE CENTRAL UNITED STATES.
SLIGHT CHANCES WERE PUT IN FOR SUNDAY...BUT AGAIN CONFIDENCE IS
LOW AT THIS TIME.

JUANITA

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1245 PM CDT SUN SEP 15 2013

SCATTERED THUNDERSTORMS EXPECTED TO ERUPT BY 21-22Z NEAR HUT-
ICT...ALONG A COLD FRONT SURGING SOUTH...WITH THIS ACTIVITY
GETTING INTO KCNU 00-01Z. STRONGEST ACTIVITY WILL BE CAPABLE OF
STRONG/GUSTY ERRATIC WINDS...DIME-QUARTER SIZE HAIL AND LOCALLY
HEAVY RAIN. BEHIND INITIAL CONVECTION...OTHER AREAS OF
SHOWERS/THUNDERSTORMS MAY REDEVELOP NORTH OF THE FRONT LATER THIS
EVENING AS LOW-LEVEL JET STRENGTHENS...POSSIBLY AFFECTING THE
ENTIRE AREA. FURTHERMORE...LOW MVFR TO POTENTIALLY IFR CIGS
EXPECTED TO SPREAD SOUTH IN WAKE OF THE FRONT THIS AFTERNOON AND
TONIGHT...ALONG WITH MODEST NORTH/NORTHEAST WINDS.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  78  65  86 /  60  50  30  30
HUTCHINSON      62  75  63  85 /  60  50  30  30
NEWTON          61  74  62  83 /  60  50  30  30
ELDORADO        63  78  63  84 /  60  50  30  30
WINFIELD-KWLD   67  81  65  86 /  50  60  30  30
RUSSELL         58  72  61  86 /  40  40  40  30
GREAT BEND      59  73  62  85 /  40  40  40  30
SALINA          60  73  62  84 /  40  40  40  40
MCPHERSON       61  74  63  84 /  50  40  30  40
COFFEYVILLE     66  83  65  86 /  60  60  40  40
CHANUTE         64  78  63  85 /  60  60  40  40
IOLA            63  76  62  84 /  60  50  40  40
PARSONS-KPPF    65  81  64  85 /  60  60  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 15, 2:22 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CDT SUN SEP 15 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
322 PM CDT SUN SEP 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING

SCATTERED THUNDERSTORMS BEGAN TO DEVELOP THIS AFTERNOON AND
WILL CONTINUE TO DEVELOP AND PERSIST THIS EVENING OVER PORTIONS OF
CENTRAL...SOUTHERN AND EASTERN KANSAS...AS A COLD FRONT SURGES
SOUTH ACROSS THE REGION. WHILE WIDESPREAD SEVERE WEATHER IS
UNLIKELY...A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF 55 MPH
WINDS AND NICKEL SIZE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE FOR THE WEEK
AHEAD ACROSS MUCH OF THE AREA. WHILE THE RISK FOR ORGANIZED
SEVERE STORMS APPEARS LOW...A FEW STRONG STORMS WILL BE POSSIBLE
ON THURSDAY INTO EARLY FRIDAY AS COLD FRONT MOVES SOUTH ACROSS
KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/ADK/VJP

In the hours before

Special weather statement, Sep 15, 2:30 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT SUN SEP 15 2013

KSZ067-152100-
RENO-
330 PM CDT SUN SEP 15 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 328 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ABBYVILLE...OR 19 MILES SOUTHWEST OF
HUTCHINSON...AND MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3816 9782 3795 9783 3782 9826 3796 9833
TIME...MOT...LOC 2031Z 243DEG 17KT 3794 9821

KETCHAM
Special weather statement, Sep 15, 2:52 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT SUN SEP 15 2013

KSZ050-067-152145-
RENO-RICE-
352 PM CDT SUN SEP 15 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO AND RICE COUNTIES...

AT 347 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF RAYMOND...OR 24 MILES
SOUTHEAST OF GREAT BEND...AND MOVING EAST AT 20 MPH.

ALSO STRONG STORMS WERE LOCATED JUST TO THE SOUTHWEST OF
HUTCHINSON...MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3839 9794 3816 9793 3817 9782 3795 9783
      3788 9847 3840 9847
TIME...MOT...LOC 2051Z 249DEG 17KT 3817 9843

KETCHAM

The radar

The Wichita radar (KICT), 50 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Reno

When
September 15, 3:47 PM CST
Where
Reno County, 6.01 mi SE of (Hut)hutchinson Muni
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.010, -97.790

A trained spotter reported golfball sized hail and 40 mph winds.

Hail, Reno

When
September 15, 3:54 PM CST
Where
Reno County, 7.35 mi SSE of Buhler
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.029, -97.729

Hail, Reno

When
September 15, 4:00 PM CST
Where
Reno County, 1.29 mi WNW of Hutchinson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.080, -97.940

Thunderstorm Wind, Harvey

When
September 15, 4:00 PM CST
Where
Harvey County, 1.45 mi N of Burrton
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
38.041, -97.665

Law enforcement reported a telephone pole was snapped, as well as damage to signs just north of Burrton, Kansas.

Heavy Rain, Reno

When
September 15, 4:34 PM CST
Where
Reno County, 1.29 mi WNW of Hutchinson
Reported by
Trained Spotter
Coordinates
38.080, -97.940

A trained spotter reported 1.7 inches of rainfall.

Hail, Butler

When
September 15, 5:19 PM CST
Where
Butler County, 0.69 mi S of Potwin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.940, -97.020

Hail, Butler

When
September 15, 5:50 PM CST
Where
Butler County, 4.64 mi NNW of El Dorado Res
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.933, -96.850

A trained spotter reported the dime size hail covered 80 percent of the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477306, 477307, 477308, 477309, 477312, 477310, 477311.